Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 53, NWS San Angelo, TX

June 21, 1997Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 1997, 1:47 PM CDT for Kimble County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 1:47 PM CDT (18:47 UTC)
Expired
Jun 21, 1997, 4:40 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Kimble County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 211847
FFWSJT
TXC267-212140-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 440 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...EASTERN KIMBLE COUNTY
 
AT 145 PM...THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO FALL OVER
EASTERN PORTIONS OF KIMBLE COUNTY. RADAR ESTIMATES INDICATED THAT
BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN IN SOUTHEAST PORTIONS OF
THE COUNTY IN AREAS EAST OF HIGHWAY 83 AND SOUTH OF THE LLANO RIVER
INCLUDING THE TOWN OF SEGOVIA. THIS RAIN IS EXPECTED TO CONTINUE
THROUGH THE AFTERNOON WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE IN
THESE AREAS.

ROADWAYS MOST AFFECTED BY THIS FLOODING INCLUDE INTERSTATE 10 EAST
OF JUNCTION...HIGHWAY 83 SOUTH OF JUNCTION...HIGHWAYS 479 AND
385...AND FM ROAD 2169. PEOPLE IN FLOOD PRONE AREAS AROUND SEGOVIA
SHOULD MOVE TO HIGHER GROUND NOW.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:36 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 10:36 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED GRAMMAR IN 2ND PARAGRAPH
NATIONAL WEATHER SERVICE SAN ANGELO TX
1030 AM CDT SAT JUN 21 1997

AREA OF RAIN ASSOCIATED WITH UPPER LEVEL LOW OVER SOUTH TEXAS HAS
BUILT BACK NORTHWARD TO REACH THE NORTHWEST HILL COUNTRY...SOUTHERN
HEARTLAND...AND EVEN INTO CONCHO COUNTY. MOST OF THIS RAIN WAS QUITE
LIGHT...EXCEPT OCCASIONAL MODERATE RAIN HAS REACHED SOUTHERN
PORTIONS OF KIMBLE AND MASON COUNTIES. HIGH CLOUDS ON THE PERIPHERY
OF THE UPPER LOW BISECTED OUR COUNTY WARNING AREA WITH AREAS
SOUTH OF A BALLINGER TO SAN ANGELO TO BARNHART LINE MOSTLY CLOUDY
WHILE NORTHWEST AREAS WERE MOSTLY SUNNY. WITH OUR WEATHER STATION ON
THE SOUTH SIDE OF THE CITY...WE ARE UNDER THE CLOUDS AND AS THE ETA
BEGINS TO DRIFT THE UPPER LOW TO THE NORTHWEST BY THIS EVENING...IT
LOOKS LIKE MOSTLY CLOUDY SKIES ARE HERE TO STAY THROUGH THIS
AFTERNOON AND I WILL THEREFORE LOWER THE SAN ANGELO HIGHS TO BETWEEN
85 AND 90 DEGREES. OUR SOUTHEAST COUNTIES WILL STRUGGLE TO REACH 80
WITH THICKER CLOUD COVER AND OCCASIONAL RAIN.

DEW POINTS ARE SEVERAL DEGREES LOWER TODAY WHICH HAS RESULTED IN
MUCH LESS INSTABILITY. DRYLINE APPEARS TO BE FARTHER WEST
TODAY...MAINLY IN EASTERN NEW MEXICO...WITH THE DEW POINT GRADIENT
WEAKER AS WELL. CAP IS STILL STRONG AND THE UPPER LEVEL DYNAMICS
THAT HELPED STORMS SURVIVE INTO THE WESTERN BIG COUNTRY YESTERDAY
WILL NOT BE PRESENT TODAY...SO I EXPECT THE DIURNAL MOUNTAIN SHOWER
ACTIVITY TO REMAIN CONFINED TO THOSE MOUNTAIN AREAS THIS AFTERNOON
AND EVENING. FOR WEST CENTRAL TEXAS...IT APPEARS THAT THE MAIN
WEATHER MAKER WILL BE THE UPPER LOW IN SOUTH CENTRAL TEXAS. I WILL
LEAVE THE RAIN CHANCES IN DUE TO THE EFFECTS OF THIS UPPER LOWV.

LOW LEVEL WINDS ARE NOT IMPRESSIVE ON THE KDYX PROFILER AND SURFACE
PRESSURE GRADIENT IS NOT AS TIGHT AS IT WAS YESTERDAY. I WILL LOWER
THE BIG COUNTRY AND HEARTLAND WINDS TO BELOW LAKE CAUTION CRITERIA.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:53 PM CDTSevere Thunderstorm WarningSJTMitchell92 min
Jun 20, 9:24 PM CDTFlash Flood WarningSJTMitchell3 hr
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningSJTMitchell, Nolan72 min
Jun 21, 4:35 PM CDTFlash Flood WarningSJTKimble4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.